Sometimes you will meet a doctor for the first time, and they will make you feel at ease. This was the case with the dermatologist I went to. She had a soothing voice, asked me relevant and detailed questions about my problem, and even laughed at my one-liners.
I had finally booked an appointment with her because my skin has still not returned to its clear self since I went off the pill. It has been a bumpy ride without my sweet, sweet Yasmin to keep my skin happy.
In the beginning of December, I went to see a GP about it. She put me on an antibiotic called Purbac after a lengthy discussion about why I didn’t want to go back on another pill. I was told that it should work quite soon and was also given Differin, a gel that you apply topically on blemishes.
Imagine my frustration when late January rolled around and my skin was still dealing with acne.
I finally went to see a dermatologist and, the day of my appointment, my skin was, ironically, fabulous for the first time in weeks. When I told her this, she said she hears that all the time, i.e. the universe is out to get everyone and nobody is safe.
She scoped my sitch out and told me that an antibiotic can take up to three months to work, and she would like me to give it a little bit more of a chance. I can see that it has improved my skin marginally, but I thought the difference would be more drastic, so I became impatient.
She also suggested that I be a bit more aggressive with the Differin, and apply it even to entire small areas where I know that breakouts are likely, instead of just applying it as and when a humongous, life-ruining zit rears its hideous head (I guess I’m paraphrasing a little--at no point did she call my blemishes “humongous”, “life-ruining” or “hideous”).
The bad news she had to offer, however, was that Purbac, or any antibiotic for that matter, only works while you are on it, and the hope is that the problem will be resolved by the time you go off of it. I am to report back in two months.
In the meantime, she is also sending me to get my iron levels checked, because that can be a contributing factor to my acne.
I have been using the Differin in the way she suggested, and I can see an improvement in my T-Zone (so much for “use sparingly”).
I know that I need to be patient with this, but I mostly just feel frustrated, embarrassed and annoyed that I may have bad skin at my sister’s upcoming wedding. I would never wish bad skin on anyone (except maybe Adam Sandler, and even then I would feel guilty for eternity). It is really a self-esteem crusher.
I hope that all of you who commented and sympathised when I wrote about this problem gain comfort in knowing that you’re not alone (in a comforting, Divine Secrets of the Ya-Ya Sisterhood way, not a Signs sort of way) and there are actual, real-life doctors out there who care and will help you find a solution that will fit you, even if it takes what feels like a kabillion years.
And now by the power invested in me, I declare we are the mighty Ya-Ya priestesses. (I’m going to go watch that CLASSIC movie now while I figure out how much foundation I can wear in a wedding photo).